logo
Question of the Week
Video Library
Ophthalmology Books & Manuals
Cyber-Sight Atlas of Eye Diseases
The Ophthalmology Minute
Nursing Education
Eye Care Equipment
ORBIS Program Features
Free Online Journals
Ophthalmology Links
Ask a Professor
Print ViewPrint this Page
Answers: 2010 Series -  July 13, 2010 Lecture 25 of 52  NEXT»

To see views enlarged, click on the individual pictures...

Image1 QOW.July13.image2.JPG

A 15-year-old boy presented with a complaint of “chronic progressive loss of vision”. He complained that vision in the right eye had been a problem for three months and in the left eye for one month. At a school screening eye examination a year before he recalls being told he had 6/6 vision in both eyes. He complained of “red and teary” eyes and produced a bottle of eye drops that he had been using for four months. They were prescribed by an ophthalmologist for eye allergy. The ophthalmologist asked him to return after using the drops three times a day in each eye for two weeks. However, the boy did not return for the follow up visit because his eyes were feeling a little better. When the original supply of drops ran out he was able to get more on his own and has continued to use them regularly up to the present. Visual acuity was right eye hand motions and left eye 6/12. Examination of the retina is as shown in the pictures above. Intraocular pressure was right eye 44 mm Hg and left eye 42 mm Hg.

1. The most striking feature of the fundus examination is:

d -- optic atrophy in both eyes

This patient has severe optic atrophy in both eyes.


2. The most likely diagnosis is:

b -- steroid induced glaucoma

This is a classic history for and picture of steroid induced glaucoma.


3. This boy should be treated with:

e -- all of the above

All of these options should be carried out or considered.

Steroid induced glaucoma is nearly always the result of exogenous steroids from any cause, but the most common is patients treated with steroid drops used for treatment of uveitis or allergy.  As with the patient described here, it is not uncommon for this condition to be the result of self medication. The rise in intraocular pressure may occur in weeks or it may take longer, up to months.  For this reason those receiving steroid treatment administered by any method should have regular monitoring of their intraocular pressure.  This glaucoma is similar in behavior to chronic simple glaucoma and is treated medically and surgically in a similar manner.  The cause for this rise in pressure is not clear, but it may be due to a decrease in the outflow facility.           



Lecture 25 of 52 «Previous Lecture   1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 37 38 39 40 41 42 43 44 45 46 47 48 49 50 51 52    Next»
footer logo